Washington, 2012Damaging Winds in Washington, July 8, 2012
July 8, 2012 · NWS PDT · 3 events in 2 counties and zones
An upper level disturbance moved north from central Oregon into eastern Washington during the evening. Triple digit temperatures during the day provided ample instability for locally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved north from central Oregon into eastern Washington during the evening. Triple digit temperatures during the day provided ample instability for locally severe thunderstorms. Pacific Power reported around 2,000 customers between Wapato and Selah lost power due to the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 8, 5:50 PM PST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 8, 5:50 PM PST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
650 PM PDT SUN JUL 8 2012
.UPDATE...THUNDERSTORMS HAD DEVELOPED ACROSS THE AREA AND SOME
BECAME SEVERE OVER CENTRAL OREGON WITH HAIL AS LARGE AS SILVER
DOLLARS OVER SUTTER LODGE NEAR CAMP SHERMAN. OTHERWISE ADDITIONAL
STORMS CONTINUE TO FIRE ACROSS THE AREA INCLUDING ALONG THE BLUE
MOUNTAINS AND IN CROOK COUNTY. THESE STORMS WILL CONTINUE DEVELOPING
INTO THE EVENING AND MOVE NORTH. OTHERWISE THE PRESENT SHORT TERM
FORECAST APPEARS ON TRACK FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 341 PM PDT SUN JUL 8 2012/
SHORT TERM...TONIGHT THROUGH WEDNESDAY AFTERNOON...SATELLITE AND
RADAR IMAGERY INDICATE CONVECTION STARTING UP IN SOUTHEAST OREGON.
EXPECT TODAY THROUGH TOMORROW TO BE AN ACTIVE THUNDERSTORM PERIOD.
WATER VAPOR IMAGERY INDICATES A WAVE MOVING NORTH ABOUT 25KTS ACROSS
THE CENTRAL OREGON AREA. A LINE OF THUNDERSTORMS MAY DEVELOP ALONG
THIS BOUNDARY...AFFECTING ALL AREAS NORTH OF A JOHN DAY REDMOND
LINE. AREAS DIRECTLY UNDER THE THUNDERSTORMS CAN EXPECT GUSTY
WINDS...HAIL...AND MODERATE TO HEAVY RAIN AT TIMES. SOME
THUNDERSTORMS MAY BE STRONG OR EVEN SEVERE WITH WINDS BEING THE MAIN
THREAT. BY LATE EVENING INTO THE OVERNIGHT HOURS...THUNDERSTORMS
SHOULD PROGRESS NORTH TO THE WASHINGTON AREAS. NOCTURNAL
THUNDERSTORMS ARE ALSO POSSIBLE SINCE THE OVERNIGHT LOWS WILL BE
FAIRLY WARM...AND OUTFLOW COLD FRONTS FROM EXISTING STORMS MAY AID
IN THE LIFT OF LOW LEVEL STABILIZED AIR. ADDITIONALLY...ELEVATED
THUNDERSTORMS CAN OCCUR OVERNIGHT AS FORCING ASSOCIATED WITH THE
WAVE AFFECTS THE AREA.
ANOTHER WARM DAY WITH HIGH DEWPOINTS CAN BE EXPECTED TOMORROW WITH
1000-2000J/KG OF ML CAPE ALLOWING FOR STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS TO DEVELOP. THE BEST AREA OF INSTABILITY LOOKS TO BE
ALONG NORTHEAST OREGON AND THE WALLOWA COUNTY AREA...BUT ALL AREAS
WILL HAVE A CHANCE OF THUNDERSTORMS. MODELS DO HINT AT A WEAK
MARINE PUSH ACROSS THE COLUMBIA RIVER GORGE AND SURROUNDING AREAS
TOMORROW AFTERNOON. THIS WILL LIKELY INHIBIT ANY SURFACE BASED
CONVECTION AROUND THE COLUMBIA RIVER GORGE. HAVE STILL LEFT A
SLIGHT CHANCE OF SHOWERS AS MODELS DO STILL INDICATE ELEVATED
INSTABILITY OVER THE AREA.
BY TUESDAY DRY AIR WILL BEGIN TO INTRUDE THE AREA AND SHOULD
STABILIZE THE FOOTHILLS WESTWARD BY MID AFTERNOON. MOST OF THE
UNSTABLE AIR WILL BE EAST OF THE FORECAST AREA...WITH SOME MARGINAL
INSTABILITY LEFT OVER IN THE WALLOWA COUNTY AREA. BY WEDNESDAY
THERE WILL BE A LITTLE BIT OF MID LEVEL MOISTURE OVER THE WALLOWA
COUNTY AREA THAT COULD LEAD TO A SLIGHT CHANCE THUNDERSTORM...BUT
OTHERWISE MOSTLY DRY AND VERY WARM.
AS FAR AS TEMPERATURES GO...TODAY LOOKS TO BE THE HOTTEST DAY YEAR
TO DATE. WITH 100 PLUS DEGREES RECORDED YESTERDAY OVER MOST OF THE
LOWER ELEVATIONS...AND IS FORECAST TO CONTINUE TODAY AND
TOMORROW...THE HEAT ADVISORY WILL CONTINUE THROUGH TOMORROW EVENING.
PLEASE REFER TO PRODUCT PDXNPWPDT FOR FURTHER DETAILS. WEBER
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...THERE IS LESS
CONFIDENCE THAN USUAL IN THE MODEL SOLUTIONS FOR THE EXTENDED PERIOD
SINCE THERE ARE BIG DIFFERENCES IN TERMS OF EITHER STRAIGHT WESTERLY
FLOW ALOFT ACROSS THE REGION (ECMWF 12Z RUN) COMPARED TO A STRONG
CLOSED MID/UPPER LEVEL LOW PRESSURE SYSTEM MOVING SLOWLY THROUGH THE
FORECAST AREA (12Z GFS RUN). THE RELATIVE MEASURE OF PREDICTABILITY
(RMOP) INDEX FOR THE 12Z GFS ENSEMBLE MEAN FORECAST OF 500MB HEIGHTS
INDICATES ONLY 10-15 CHANCE OF A MID/UPPER LEVEL SHORT WAVE OR
CLOSED MID/UPPER LEVEL LOW PRESSURE SYSTEM ACTUALLY MOVING INTO THE
PACIFIC NORTHWEST ON THURSDAY THROUGH SUNDAY. AS SUCH I DECIDED TO
FAVOR THE ECMWF SOLUTION, WHICH WOULD PRODUCE WESTERLY DOWNSLOPE
WINDS EAST OF THE CASCADES AND THUS SUBSIDENCE ACROSS THE FORECAST
AREA. I THEREFORE LEANED TOWARD CLIMATOLOGY, WHICH MEANS BASICALLY
DRY AND STABLE CONDITIONS FOR THIS PERIOD FOR THE INTERIOR PACIFIC
NORTHWEST. POLAN
AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES
THROUGH MONDAY AFTERNOON. VISIBLE SATELLITE IMAGERY LOOP SHOWS
INCREASING AREAL COVERAGE OF TOWERING CUMULUS AND CUMULONIMBUS
CLOUDS IN CENTRAL AND NORTHEAST OREGON. THUNDERSTORM DEVELOPMENT IS
BEING AIDED BY INCREASING ELEVATED MOISTURE, ABUNDANT INSTABILITY,
AND OROGRAPHIC LIFT OVER MOUNTAINS. SOME OF THE CUMULONIMBUS CELLS
ARE PRODUCING ISOLATED CLOUD-TO-GROUND LIGHTNING. SCATTERED
THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT WITH STORM MOTION TOWARD
THE NORTH TO NORTHEAST AT 20-25 KNOTS. THUNDERSTORMS SHOULD EXIT THE
LOWER COLUMBIA BASIN INTO NORTHEAST WASHINGTON BY AROUND 15Z ON
MONDAY MORNING. THE THUNDERSTORMS MAY POSSIBLY IMPACT ALL TAF SITES
AND PRODUCE BRIEF PERIODS OF MVFR CONDITIONS DUE TO LOCALIZED BRIEF
HEAVY RAIN REDUCING VISIBILITY INTO THIS EVENING WITH THE STRONGER
STORMS. ON MONDAY AFTERNOON, SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN OVER THE HIGHER TERRAIN IN CENTRAL AND NORTHEAST
OREGON AND MOVE NORTHWARD. SUSTAINED WINDS WILL GENERALLY BE UNDER
15 KTS FOR THE NEXT 24 HOURS. BRIEF HEAVY RAIN, SMALL HAIL, AND
BRIEF PERIODS OF GUSTY AND ERRATIC WINDS ALONG GUST FRONTS PRODUCED
BY THUNDERSTORM DOWNDRAFTS WILL BE POSSIBLE AT ALL TAF SITES AS
WELL. THERE IS ALSO A SLIGHT CHANCE OF A STRONG DOWNDRAFT PRODUCING
AN OUTRUSH OF DAMAGING WIND IN THE BOUNDARY LAYER RESULTING IN
ABRUPT LOW LEVEL WIND SHEAR OCCURRING IN THE VICINITY OF TAF SITES
DUE TO A MICROBURST ASSOCIATED WITH A FEW STRONGER THUNDERSTORMS. IN
ADDITION, AN ISOLATED LARGE HAIL THREAT MAY DEVELOP THIS AFTERNOON
AND EVENING IN CENTRAL AND EAST CENTRAL OREGON NORTHWARD INTO SOUTH
CENTRAL AND SOUTHEAST WASHINGTON. SOME TAFS MAY NEED TO BE AMENDED
FOR LARGE HAIL IN THE EVENT OF LARGE HAIL BEING REPORTED BY SKYWARN
STORM SPOTTERS. POLAN
FIRE WEATHER...SEVERAL FIRE WEATHER CONCERNS ARE ANTICIPATED THIS
WEEK. FIRST...SCATTERED THUNDERSTORMS WITH FREQUENT CLOUD-TO-GROUND
LIGHTNING IN SOME AREAS ARE EXPECTED THROUGH MONDAY EVENING.
DESPITE THE GOOD PROBABILITY OF HEAVY RAIN WITH SOME STORMS...THE
LIGHTNING AND DRY FUELS MAY RESULT IN NEW FIRE STARTS. CENTRAL AND
NE OREGON AND EXTREME SE WASHINGTON WILL HAVE THE BEST POTENTIAL FOR
WETTING RAIN WHILE THE REMAINDER OF THE AREA MAY START OFF WITH
LITTLE MOISTURE BUT GRADUALLY INCREASE OVER THE NEXT 24-36 HOURS.
ANOTHER FIRE CONCERN WILL BE THE WINDS IN THE COLUMBIA BASIN AND
SURROUNDING VALLEYS ON MONDAY AFTERNOON AND EVENING...PARTICULARLY
IN THE EASTERN COLUMBIA RIVER GORGE. WINDS IN THESE AREAS WILL BE
AROUND 10-20 MPH...AND 15-25 MPH IN THE EASTERN COLUMBIA RIVER
GORGE. WINDS MAY NOT BE SIGNIFICANT BUT STRONG ENOUGH TO CARRY A
FIRE. THE LAST CONCERN WILL BE HAINES WHICH IS IN A MODERATE
CATEGORY OF 5 FOR MOST OF THE AREA. THERE WILL BE SLIGHT IMPROVEMENT
OF HAINES ON TUESDAY DUE TO INCREASING MID LEVEL MOISTURE...BUT THE
DRY AIR ALOFT AND MARGINAL INSTABILITY ON WEDNESDAY WILL BRING THE
HAINES BACK TO A 5...ESPECIALLY OVER EASTERN WASHINGTON. WISTER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 69 98 64 93 / 40 30 30 10
ALW 70 100 67 95 / 40 30 40 10
PSC 70 101 67 98 / 40 30 20 10
YKM 67 100 62 95 / 40 30 20 10
HRI 70 100 67 96 / 40 30 20 10
ELN 68 97 61 93 / 40 30 20 10
RDM 60 93 55 91 / 50 30 20 10
LGD 61 93 60 89 / 40 40 50 20
GCD 61 95 59 91 / 60 30 30 10
DLS 70 92 60 91 / 50 20 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT TUESDAY ORZ049-050-502-503-507.
RED FLAG WARNING UNTIL 10 AM PDT TUESDAY
ORZ041-042-044-505-506-508-509.
HEAT ADVISORY UNTIL 8 PM PDT MONDAY ORZ044-505-507.
WA...RED FLAG WARNING UNTIL 9 PM PDT TUESDAY WAZ030.
RED FLAG WARNING UNTIL 10 AM PDT TUESDAY WAZ024-026>029-521.
HEAT ADVISORY UNTIL 8 PM PDT MONDAY WAZ026>029.
RED FLAG WARNING UNTIL 6 AM PDT TUESDAY WAZ520.
&&
THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/Hazardous weather outlook, Jul 8, 3:35 PM PST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
435 PM PDT SUN JUL 8 2012
UPDATED DAY ONE DISCUSSION TO ADD MENTION OF ISOLATED STRONG OR
SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
920 AM PDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RED FLAG WARNING IN EFFECT AREAWIDE FOR THUNDERSTORMS PRODUCING
ABUNDANT LIGHTNING
HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT MONDAY
KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
WASHINGTON LOWER COLUMBIA BASIN OF OREGON, JOHN DAY BASIN
ISOLATED STRONG OR SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
THIS EVENING
EAST SLOPES OF CENTRAL OREGON CASCADES, CENTRAL OREGON, NORTH
CENTRAL OREGON, OCHOCO-JOHN DAY HIGHLANDS, JOHN DAY BASIN,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, LOWER COLUMBIA BASIN OF OREGON
UPDATE...STRONGER THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL
BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND LARGE HAIL.
HOT AND DRY CONDITIONS AT THE SURFACE WITH UNSTABLE AIR AND SOME
MOISTURE IN THE MID LEVELS WILL LEAD TO ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS IN ALL OF THE FORECAST AREA THIS
AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS LATER TONIGHT MAY BECOME
SEVERE. THE MAIN THREAT OF THUNDERSTORMS WILL BE ABUNDANT LIGHTNING
WITH POSSIBLY LITTLE RAINFALL...ESPECIALLY ON THE EDGES OF THE
THUNDERSTORM CELLS. THIS WILL CREATE A DANGEROUS FIRE THREAT DUE TO
THE HOT AND DRY SURFACE CONDITIONS WITH DRY VEGETATION. AS A RESULT
A RED FLAG WARNING WILL BECOME IN EFFECT THIS AFTERNOON FOR ALL
AREAS OF THE FIRE WEATHER DISTRICT. PLEASE REFER TO NWS HAZARD
PRODUCT ID PDXRFWPDT FOR MORE DETAILS.
HOT TEMPERATURES CONTINUE TODAY WITH DAYTIME HIGHS EXPECTED TO
EXCEED 100 DEGREES IN SEVERAL AREAS. WITH HOT DAYTIME TEMPERATURES
AND WARM NIGHT TIME TEMPERATURES THERE WILL BE LITTLE TO NO RELIEF
FROM THE HEAT. THEREFORE A HEAT ADVISORY IS IN EFFECT FOR THE LOWER
ELEVATIONS...WITH EXCEPTION OF THE COLUMBIA RIVER GORGE AND THE
SOUTHERN OREGON FOOTHILLS. PLEASE REFER TO PRODUCT PDXNPWPDT FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RED FLAG WARNING AND THUNDERSTORMS AREAWIDE MONDAY AND TUESDAY
THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY AND TUESDAY MAINLY DURING
THE AFTERNOONS AND EVENINGS. THUNDERSTORMS MAY CONTAIN ABUNDANT
LIGHTNING WHICH MAY CAUSE ADDITIONAL FIRE STARTS DUE TO HOT AND DRY
CONDITIONS WITH DRY VEGETATION AT THE SURFACE. A RED FLAG WARNING
WILL REMAIN IN EFFECT THROUGH TUESDAY EVENING. PLEASE REFER TO NWS
HAZARD PRODUCT ID PDXRFWPDT FOR MORE DETAILS. ALSO, SOME
THUNDERSTORMS MAY BECOME SEVERE BUT MOST STORMS WILL NOT BE SEVERE.
THERE WILL BE SOME IMPROVEMENT BEGINNING LATE TUESDAY OR TUESDAY
NIGHT WITH SLIGHTLY COOLER CONDITIONS AND A MORE STABLE ATMOSPHERE.
HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL STILL BE
POSSIBLE EACH DAY OVER MAINLY THE EASTERN AND SOUTHERN HIGHER
ELEVATIONS THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN STORM SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND
THIS EVENING FOR STRONG OR SEVERE THUNDERSTORMS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Special weather statement, Jul 8, 5:59 PM PST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
659 PM PDT SUN JUL 8 2012
ORZ049-050-502-503-507-090300-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE
VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
659 PM PDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA AND CENTRAL
UNION COUNTIES UNTIL 800 PM PDT...
AT 654 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR STARKEY...OR 17 MILES WEST OF
LA GRANDE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4503 11778 4522 11883 4565 11861 4550 11770
TIME...MOT...LOC 0159Z 212DEG 12KT 4529 11842
Local storm report, Jul 8, 6:19 PM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
719 PM PDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 2 N THREE RIVERS 43.85N 121.47W
07/08/2012 M0.88 INCH DESCHUTES OR TRAINED SPOTTER
REPORTED DIME SIZED HAIL WITH A FEW NICKEL SIZED. EL 4200
FT. DE-548.
0315 PM HAIL 1 N THREE RIVERS 43.84N 121.46W
07/08/2012 M0.75 INCH DESCHUTES OR TRAINED SPOTTER
REPORTED LIGHT RAIN AND DIME SIZED HAIL. EL 4160 FT.
DE-9.
0405 PM HAIL 6 NE MITCHELL 44.64N 120.08W
07/08/2012 E0.75 INCH WHEELER OR TRAINED SPOTTER
HEAVY RAIN, THREE QUARTER INCH HAIL. GUSTY WINDS BROUGHT
DOWN SOME TREE LIMBS. EL 3500 FT. WH-3.
0631 PM HAIL 1 SSE PRINEVILLE 44.29N 120.83W
07/08/2012 M0.75 INCH CROOK OR TRAINED SPOTTER
THREE QUARTER INCH HAIL AND LIGHT RAIN. EL 2880 FT. CR-7.
0631 PM HAIL 1 NNE PRINEVILLE 44.32N 120.84W
07/08/2012 M0.75 INCH CROOK OR TRAINED SPOTTER
EL 2955 FT. CR-42.
0632 PM HAIL 1 N PRINEVILLE 44.32N 120.84W
07/08/2012 M0.75 INCH CROOK OR TRAINED SPOTTER
THREE QUARTER INCH HAIL AND ESTIMATED WIND GUST OF 40
MPH. EL 2945 FT. CR-555.
0650 PM HEAVY RAIN 3 WNW ASHWOOD 44.75N 120.81W
07/08/2012 M0.70 INCH JEFFERSON OR TRAINED SPOTTER
RECEIVED 0.70 INCH IN 20 MINUTES. ALSO SMALL HAIL AND
WIND GUST TO 30 MPH. EL 3360 FT. JE-15.
&&
AASpecial weather statement, Jul 8, 6:39 PM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
739 PM PDT SUN JUL 8 2012
ORZ049-050-502-507-090345-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE
VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
739 PM PDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA...WESTERN
WALLOWA AND NORTHERN UNION COUNTIES UNTIL 845 PM PDT...
AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF UNION...OR 12 MILES EAST OF LA
GRANDE...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4558 11866 4596 11846 4595 11744 4528 11752
4531 11824
TIME...MOT...LOC 0238Z 179DEG 22KT 4541 11785Special weather statement, Jul 8, 7:21 PM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
821 PM PDT SUN JUL 8 2012
WAZ027-520-521-090415-
EAST SLOPES OF THE WASHINGTON CASCADES WA-SIMCOE HIGHLANDS WA-YAKIMA
VALLEY WA-
821 PM PDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YAKIMA AND EASTERN
KLICKITAT COUNTIES UNTIL 915 PM PDT...
AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF BICKLETON...OR 30 MILES SOUTH OF
TOPPENISH...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4650 12110 4649 11993 4589 11998 4589 12000
4583 11998 4573 12084
TIME...MOT...LOC 0321Z 179DEG 22KT 4603 12050Special weather statement, Jul 8, 7:49 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
849 PM PDT SUN JUL 8 2012
WAZ026-027-520-521-090445-
EAST SLOPES OF THE WASHINGTON CASCADES WA-KITTITAS VALLEY WA-SIMCOE
HIGHLANDS WA-YAKIMA VALLEY WA-
849 PM PDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KITTITAS AND EASTERN
YAKIMA COUNTIES UNTIL 945 PM PDT...
AT 842 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TOPPENISH...MOVING NORTH AT
35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4694 12029 4661 11987 4604 12014 4617 12099
4695 12087
TIME...MOT...LOC 0349Z 190DEG 32KT 4637 12042Local storm report, Jul 8, 8:14 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
914 PM PDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 3 SSE WHITE SWAN 46.35N 120.71W
07/08/2012 M0.50 INCH YAKIMA WA TRAINED SPOTTER
CLOUD TO GROUND LIGHTNING...HALF INCH DIAMETER
HAIL...WIND GUST TO 35 MPH. EL 1005 FT. YA-112.
0850 PM LIGHTNING 1 WSW TOPPENISH 46.37N 120.33W
07/08/2012 YAKIMA WA TRAINED SPOTTER
FREQUENT LIGHTNING CLOUD TO CLOUD AND CLOUD TO
GROUND...BIG RAIN DROPS AND WIND GUST TO 45 MPH. YA-600.
&&
AAThunderstorm Wind, Yakima
- When
- July 8, 8:36 PM PST to 8:40 PM PST
- Where
- Yakima County, 1.58 mi WNW of (Ykm)yakima Air Term to 2.35 mi NW of (Ykm)yakima Air Term
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -120.560
Strong gusty winds downed power lines and trees. Heavy rainfall caused minor flooding.
Thunderstorm Wind, Yakima
- When
- July 8, 8:37 PM PST
- Where
- Yakima County, 2.28 mi SSW of Harrah Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 46.370, -120.650
A tree was downed on Zier Road and hit a house.
Thunderstorm Wind, Columbia
- When
- July 8, 9:00 PM PST
- Where
- Columbia County, 0.48 mi W of Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -117.990
Thunderstorm winds downed trees on power lines and at least one house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
- Damaging Winds in Indiana, July 8, 2012$30,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382694, 382698, 382700.